Alert archive / California / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 27, NWS Sacramento, CA

December 14, 2002Placer County, Sacramento County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Dec 14, 2002, 3:32 PM PST for Placer County, Sacramento County, California. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 14, 2002, 3:32 PM PST (23:32 UTC)
Expired
Dec 14, 2002, 4:00 PM PST
In force
28 min
Issued by
NWS Sacramento, CA
Area
Whole counties

Counties Placer County, CA, Sacramento County, CA

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 11.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2002-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2002-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

301 
WUUS56 KSTO 142332
SVRSTO
CAC067-061-150005-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
330 PM PST SAT DEC 14 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SACRAMENTO COUNTY IN CALIFORNIA
  WESTERN PLACER COUNTY IN CALIFORNIA 
* VALID UNTIL 400 PM PST

* AT 325 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS JUST WEST OF THE GREATER SACRAMENTO 
METRO AREA. THE LINE OF STORMS IS MOVING NORTHEAST AT 40 MPH AND 
WILL BE IN SACRAMENTO BY 340 PM...AND THE ROSEVILLE AREA BY 355 PM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WINDS OF OVER 55 MPH...LARGE HAIL...VERY HEAVY 
RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE 
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS 
PASSED.

BASIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 14, 3:30 PM PST, 2 minutes earlier.

Area forecast discussion, Dec 14, 3:30 PM PST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
330 PM PST SAT DEC 14 2002

MAIN EVENT IN PROGRESS WITH HEAVY PRECIPITATION BAND ASSOCIATED WITH
FRONTAL ZONE NOW MOVING ACROSS CWA. EXPECT THAT WIDESPREAD STRONG
WINDS WILL DECREASE THIS EVENING ONCE FRONT MOVES THROUGH. EXPECT WE
MAY SEE ANOTHER LULL BY LATE SUNDAY MORNING AS SHORTWAVE RIDGING
BUILDS IN AHEAD OF THE NEXT WAVE FOR LATER SUNDAY NIGHT AND MONDAY.
WILL REMAIN IN WET PATTERN MUCH OF THE FIRST HALF OF THE WEEK WITH
SEVERAL FAST MOVING SYSTEMS RIDING A STRONG PACIFIC JET INTO
NORTHERN CALIFORNIA.  ROWE

.STO...WINTER STORM WARNING THROUGH SUNDAY FOR THE WEST SLOPES
        NORTHERN SIERRA NEVADA INCLUDING WESTERN PLUMAS COUNTY
        AND LASSEN PARK...INTERIOR COAST RANGE NORTH OF CLEAR
        LAKE...AND BURNEY BASIN.
       HIGH WIND WARNING THIS EVENING FOR THE SACRAMENTO VALLEY...
        DELTA...NORTHERN SAN JOAQUIN VALLEY...AND SIERRA FOOTHILLS.
       URBAN AND SMALL STREAM FLOOD ADVISORY TONIGHT FOR THE
        SACRAMENTO VALLEY...DELTA...NORTHERN SAN JOAQUIN VALLEY...
        AND SIERRA FOOTHILLS.
       FLASH FLOOD WATCH TONIGHT FOR THE SACRAMENTO VALLEY...DELTA...
        NORTHERN SAN JOAQUIN VALLEY...AND SURROUNDING FOOTHILLS.

BLU OS 033/038 032/035 024 68+7+
RBL RR 049/057 051/055 043 68+++
SAC CR 049/061 052/054 044 68+5+
Hazardous weather outlook, Dec 14, 6:13 AM PST, 9 hours 19 minutes before
CAZ013>019-063-064-066>069-151500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT SAT DEC 14 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A STRONG WEATHER SYSTEM WILL BRING PERIODS OF HEAVY RAIN AND
MOUNTAIN SNOW TO INTERIOR NORTHERN CALIFORNIA TODAY AND TONIGHT
ALONG WITH VERY STRONG AND POTENTIALLY DAMAGING WINDS.

A WINTER STORM WARNING IS IN EFFECT FOR TODAY THROUGH SUNDAY FOR THE
WEST SLOPE OF THE NORTHERN SIERRA NEVADA AND WESTERN PLUMAS
COUNTY/LASSEN PARK. A WINTER STORM WARNING IS ALSO IN EFFECT FOR
TONIGHT INTO SUNDAY FOR THE MOUNTAINS OF SHASTA COUNTY TO THE
MOUNTAINS OF NORTHERN LAKE COUNTY AND THE BURNEY BASIN. REFER TO THE
LATEST WINTER WEATHER MESSAGE (WWUS46 KSTO WSWSTO) FOR DETAILS.

A HIGH WIND WARNING HAS ALSO BEEN ISSUED FOR TODAY FOR THE COASTAL
MOUNTAINS...THE MOUNTAINS OF SHASTA COUNTY...THE BURNEY BASIN... THE
FOOTHILLS OF THE SIERRA...THE ENTIRE SACRAMENTO VALLEY...CARQUINEZ
STRAIT AND DELTA...AND THE NORTHERN SAN JOAQUIN VALLEY. REFER TO THE
LATEST HIGH WIND WARNING (WWUS76 KSTO NPWSTO) FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

A SERIES OF STRONG WEATHER SYSTEMS ARE FORECAST TO MOVE THROUGH
NORTHERN CALIFORNIA SUNDAY NIGHT THROUGH TUESDAY. STRONG WINDS AND
POSSIBLY SIGNIFICANT AMOUNTS OF PRECIPITATION ARE POSSIBLE WITH
THESE SYSTEMS.

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME FOR WEDNESDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET
AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/SACRAMENTO

JJ

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 2:57 PM PSTSevere Thunderstorm WarningSTOButte, Colusa, Glenn, Sutter33 min
Dec 14, 3:25 PM PSTSevere Thunderstorm WarningSTOSolano, Sutter, Yolo20 min

Nearby

Severe Thunderstorm Warnings in California, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.